Statins and muscle pain

Hi all

I completed C25K in June after 9 weeks of injury free running. Since then I've been doing regular 5K runs. Until recently.......

About two months ago my doc put me on statins to lower my cholesterol. Coincidentally this is about the time when I started to get lots of injuries / sore legs / muscles. I couldn't understand it. How could someone who hadn't run since school, successfully complete the C25K program without any pains or soreness (apart from the obvious newly stiff muscles of course) and now suddenly become permanently in pain?

Now I can barely get up from my desk without limping. I've had groin strains and now my latest injury (what I believe are shin splints) have left me quite despondant. I'm convinced it's these bloody statins causing me all this grief.

Anyone else had this problem connected with these pills? I'm speaking to my GP later and gonna ask him, but I'd love to hear from others who may have had similar probs.

As Fraisier said "Thanks for listening".

Dan

19 Replies

oldestnewest
  • Which ones are you on? Some are worse than others. Muscle pains are definately a side effect of statins so I'd definately let your GP know that you're suffering from them as they can change you to a different type.

  • I've been on Simvastatin for a while (with, thankfully, no side effects) and I'm sure my doctor warned me about muscle pain as a possible side effect. Given that you had no problems until you started the medication, sounds like this may have more to do with side effects than the running. Return visit to the GP definitely seems like the best plan.

  • Yes I concur. Thanks lolb. Am gonna speak to Doc this afternoon.

  • If you Google 'statins and muscle pain' there seem to be a lot of people suffering muscle pain as a side effect.

    "A Dutch survey of 4,738 statin users asked about side effects. Just over a quarter (27%) said they suffered from them. Around 40% of these sufferers experienced muscle pain and almost a third (31%) had joint pain."

  • Interesting. Thanks for those stats Landesman.

  • Hi Danzargo,

    Really sorry to hear about your muscle problems which certainly could be due to the statins. I was prescribed them 4 years ago when I was diagnosed as T2 diabetic and they gave all sorts of problems including large muscle pains. I had 3 different types which all made me feel so poorly that I refuse to take them any more.

    Talk to the GP because there may be something suitable he can give you. My husband was put on them after his heart attack but his cholesterol was only 4. He has now got a suitable one.

    Hope this soon sorts out for you but there are some very interesting sites worth a look if you are still concerned.

  • Thanks Beek. Appreciate your reply.

  • So, everything becomes a bit clearer, Dan. I have heard of this from a friend of mine whose father in law was put on them after a stroke, but he decided to stop taking them because the muscle pain stopped him from playing golf. Go grill your doc and I hope you can get some good advice. Best of luck.

  • Funny isn't it I.T, how nobody knows one's body better than oneself. I hate taking any meds and thought this would be ok. See below for details of my GP phone call. Maybe I'm just one of the statistics that reacted badly to them - a bit like your mates father in law. Anyway, I'm hoping to get out there once again soon.

  • Ooh I really feel for you thats so hard... and Yes DTG- go to see your doctor and ask if there are other ways?? Presumably you have changed your diet as that will improve your cholesterol ... My stepdad was told he had high cholesterol and he didn't want to take medication so just ate melons for a few weeks then it was fine. I'm not suggesting you do that but I'm a great believer in food and not medication but discuss with the GP then have a plan, then get back out there running. Take care...

  • Thank you JuJu. I do have a very good diet anyway so was kind of hoping that this exercise regime would be a good cholesterol reducing supplement. The odd thing is, I remembered the same doctor put me on statins 5 years ago......I felt sh*t and he said "Stop them then"!!!! Funny how he put me back on them even though I'd had probs before with them??? Anyway, we shall see what occurs.

    How's the NO BOOZE regime going? I'm on Day 3 and already feel better.

  • Oh DTG... I am so happy your vet ( love it- perfect for a panther!!) told you to stop... I so hope you will feel better and start RUNNING again... Get back out there with your passions and blog it all so we can enjoy it too....

    I'm so pleased... Well done, I'm on day 6 ( she says rather smugly)... And not missing it.... Not even when Mr Juicyju knocked back a decent cotes du rhone all by himself. I just basked in my achievement and reminded myself that panthers don't drink... They prefer panthering...

  • Having been graced with a one minute phone call from my GP, who ALWAYs gives the impression on the phone that he wants to get rid of you NOW, I have been advised to stop the statins. Tried explaining the running thing to him, how I'd successfully done a 9 week program with zero problems etc, but this was clearly eating into my precious "phone time" - so he said "stop taking them for two weeks and see how it goes". A bit like a computer engineer saying "Try switchin' it off and then on again mate!"

    I am convinced these drugs have been the problem. When I think back to when I started getting all these niggly leg muscle problems, it can ONLY have been the big change in my life - ie. the statin drugs

    To tell you the truth I felt a massive sense of relief when my vet.....sorry, doctor, told me to stop taking them. I really do hope that these have been the cause of all my woes.

    Of course, I'll feel a fool if they're not.......

  • Attaboy, Rover. Now we expect the PBs to tumble.......no pressure, then. Hope it works. Good luck.

  • Hope this works for you. Sounds like pretty poor service from your GP though (which someone else reported on here a day or so ago). Worth reflecting on how much they are being paid!!

  • Agreed Old Ned. Agreed. I think he probably struggles on £125,000 a year. I mean, how on EARTH could anyone survive on such a paltry wage????

  • It would be hard, but I'd be willing to give it a go (especially as Mrs £1M Premium Bond seems to have got lost on her way to our house, again)

  • i'll keep my fingers crossed for you that your muscle pain goes away once you stop the statins. Its no fun when you're in pain:)

  • i'll keep my fingers crossed for you that your muscle pain goes away once you stop the statins. Its no fun when you're in pain:)

You may also like...